Heart Disease Community
Statin muscle pain?
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Statin muscle pain?

I was on Simvistatin for two years.  After being on it a year, I started getting achey (achy) calves..saw my doctor.  Got checked for blood clots.  All normal.  B12 normal. potassium normal.

I saw a new doctor who took me off the medicine this past August.  I also just started taking 200mg of Coq10.

The muscle pain has not gotten worse, but has spread to my arms, my chest, my shoulders.. it is horrible.

Does anyone else suffer from this?  The doctor thinks its from the statin.  I am wondering how long will it take for this to improve?

The doctor is running tests for inflammation also.   I am worried about MS.  

I welcome any thoughts.    
Related Discussions
6 Comments Post a Comment
Blank
976897_tn?1379171202
Research shows that 61 out of every 1000 patients on 80mg of simvastatin develop muscle problems. I do believe the half life for Simvastatin is quite short, 5 hours or less. If you take 80mg, then 5hours later only 40mg will remain. Another 5 hours only 20mg. So after 24 hours there will only be around 2-3mg in your body which is top up time.
Blank
159619_tn?1318997813
The numbers vary depending on the study, what Ed is referring to was a recent study of high dose Simvastatin. Your were most likely on a much lower dosage, either 10 mg, 20 mg or 40 mg. 80 mg is normally not prescribed expect in those with heart disease.

The main study for Simvastatin was the 4S trial which proved that the incidence rate for side effects at 40 mg of Simvastatin was 1 in 2,220 prescriptions. What is interesting is that the incidence rate in the placebo group was 1 in 2,223. Also muscle pain is a very common complaint and is a symptom of many conditions.

Ed is correct about the half life, a normal 40 mg dose is out of your system within a day. Also, any side effects are usually gone in a couple days or a week at most. It would be very rare that your muscle pain started after a year as most side effects start within 90 days of starting a statin, but it is not unheard of. If your blood tests were normal it is not likely to be the statin as the current blood tests are very accurate, but everyone is different.

I know it is much to consider, but let the doctor do their job and I'm sure you'll get your answer.

Hope this helps,

Jon
Blank
63984_tn?1385441539
As Ed commented, the drug should have left your body a long time ago.  Muscle soreness is a pretty rare but real result from Statin drug use, but I would also question it as a reason for your discomfort.  Calf discomfort is a common problem with people who have Peripheral artery disease (PAD).  Have you started exercising recently?  Twelve years ago when I had my first heart attack and started to walk as an aerobic exercise I would experience very strong calf pain, but continued exercise and a stronger statin coupled with a big weight loss eliminated the problem.  Your symptoms, I think should merit additional tests.  Keep us informed.
Blank
Avatar_m_tn
If it is from the Statins, it would be what it was when you did get off, it wouldn't spread to other parts of your body.
Blank
Avatar_m_tn
Have your Vitamin D levels been tested??

Jesus
Blank
Avatar_m_tn
I had all of the classic muscle pains listed in statin side effects documentation. My doctor said it was because of coQ10 and vitamin D deficiency from the statins. She recommended StatinHelp (www.statinhelp.com) that is sold on Amazon. It has really helped with the muscle pains. Statin side effects are never really discussed by the doctors. I found out two years into treatment when I mentioned needing something for back and leg pain to her. By then I was taking 10-15 advil per day to function.  Thankfully she was a runner who believed in vitamin supplements.

Pay attention because the statin side effects can creep up over a couple of years.

I did go off statins for a while.  It took weeks for muscle issues to go away and I had other strange cramp like issues during the period.  I went on a vegan diet but my cholesterol went back up so back on crestor.  I've considered asking my doctor about other drugs like zocor or Lipitor also but right now I feel tons better.
Blank
Post a Comment
To
Top Heart Disease Answerers
63984_tn?1385441539
Blank
Flycaster305
97303, OR
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
612551_tn?1247839157
Blank
Jerry_NJ
NJ
212161_tn?1410016711
Blank
heartfluttersflyawayplz
hoschton, GA
MedHelp Health Answers
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
33 mins ago
Avatar_n_tn
Blank
amethystgl commented on When Your Cold Is Not...
1 hr ago
1236893_tn?1408490528
Blank
The prevalence of obesity.
12 hrs ago by gymdandee
Heart Disease Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Heart Disease Answerers
63984_tn?1385441539
Blank
Flycaster305
97303, OR
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
612551_tn?1247839157
Blank
Jerry_NJ
NJ
212161_tn?1410016711
Blank
heartfluttersflyawayplz
hoschton, GA